Louisiana, 2019

Damaging Winds in Louisiana, September 9, 2019

September 9, 2019 · NWS JAN · 2 events in 1 county or zone

With the atmosphere particularly favorable for microbursts, widespread thunderstorm activity developed around the Interstate 20 corridor during the afternoon of September 9th. Several microbursts and strong outflow boundaries produced wind damage as thunderstorms moved northward.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$480,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

With the atmosphere particularly favorable for microbursts, widespread thunderstorm activity developed around the Interstate 20 corridor during the afternoon of September 9th. Several microbursts and strong outflow boundaries produced wind damage as thunderstorms moved northward.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Sep 9, 2:45 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Sep 9, 2:45 PM CST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
345 PM CDT Mon Sep 9 2019

.DISCUSSION...

This evening through tomorrow...

Afternoon thunderstorm activity has been restricted to the
southern and western portions of the region as the ArkLaMiss
remains on the western periphery of a steep and stagnant ridge
centered over the SE United States. Scattered strong storms will
continue to be possible in these areas through the rest of the
afternoon and into the early evening hours. The main threats with
any strong storms will be gusty winds with a secondary threat of
small hail. Storms will subside as we loose day time heating. The
heat threat was removed from the HWO for the rest of the afternoon
due to the storm coverage in the areas with the highest heat
indices. Lows tonight will fall into the lower 70s areawide.

Although temperatures tomorrow will increase to well above average
at most locations, they will remain a few degrees cooler than days
previous. Thus, no heat wording is the HWO is expected to be
needed. Expect highs to top out in the mid 90s. The overall
synoptic pattern will remain relatively unchanged with the region
remaining on the western periphery of the steep ridge. Southerly
flow will help to increase moisture in the southern portions of
our region tomorrow. Storms chances will be best along and south
of the I-20 corridor tomorrow afternoon.

Tuesday night through the weekend...

Hot conditions will continue through the end of the week as ridging
remains across the southeast. Highs each day will top out mainly in
the mid 90s. Dewpoints should be low enough to keep heat index
values below 100 for most locations. There could be an isolated
shower or storm during peak heating, but it looks like most
locations will remain dry through the week.

Looking to the weekend, a weak cold front will approach the region
from the north, but will most likely not make it this far south.
Chances for showers and storms will be better this weekend,
especially across the south in association with a westward moving
disturbance in the Gulf. Highs will be just a tad cooler with better
coverage of clouds/convection, ranging from the upper 80s to the
lower 90s. /27/

&&

.AVIATION...
18Z TAF discussion:

VFR conditions will continue to persist at most TAF sites
throughout the 24hr TAF period. Scattered thunderstorms will be
possible this afternoon into early evening near our southern and
western most sites. This prompted the additions of VCTS at KGLH,
KJAN, KHKS, KPIB, and KHBG. Visbys will be impacted at any site
that is impacted by an afternoon storm. Coverage of storms should
begin to decrease by 00z and widespread VFR will prevail through
the rest of the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       74  94  72  93 /  25   8   4   9
Meridian      73  95  71  94 /  15   8   5   9
Vicksburg     74  96  72  95 /  42  10   5   7
Hattiesburg   73  92  72  94 /  21  14   5  11
Natchez       73  93  73  93 /  42  12   5   9
Greenville    73  96  72  95 /  31  13   5   6
Greenwood     73  95  72  94 /   6  13   5   9

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

JPM3
Hazardous weather outlook, Sep 9, 2:12 PM CST, 1 hour 43 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
312 PM CDT Mon Sep 9 2019

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
102015-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
312 PM CDT Mon Sep 9 2019

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Tuesday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday night through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Sunday.

3

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, Sep 9, 2:57 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Jackson MS
357 PM CDT Mon Sep 9 2019

MSZ053-092130-
Claiborne MS-
357 PM CDT Mon Sep 9 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CLAIBORNE COUNTY UNTIL
430 PM CDT...

At 357 PM CDT, Meteorologists were tracking a strong thunderstorm
near Hermanville, or 20 miles south of Vicksburg, moving northwest at
25 mph.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of central Claiborne
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3207 9116 3208 9114 3205 9111 3205 9108
      3208 9108 3211 9103 3210 9100 3210 9096
      3208 9095 3209 9094 3208 9094 3208 9092
      3213 9091 3212 9088 3202 9075 3190 9082
      3200 9109 3201 9108 3203 9108 3205 9115
TIME...MOT...LOC 2057Z 120DEG 21KT 3203 9089

19
Special weather statement, Sep 9, 3:00 PM CST, 55 minutes before
Special Weather Statement
National Weather Service Jackson MS
400 PM CDT Mon Sep 9 2019

MSZ064-065-092130-
Jefferson Davis MS-Covington MS-
400 PM CDT Mon Sep 9 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN COVINGTON AND
SOUTHEASTERN JEFFERSON DAVIS COUNTIES UNTIL 430 PM CDT...

At 400 PM CDT, Meteorologists were tracking a strong thunderstorm
near Melba, or 11 miles south of Collins, moving northwest at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Carson around 430 PM CDT.

Other locations impacted by this storm include Bassfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3148 8989 3168 8966 3150 8948 3143 8955
      3143 8979
TIME...MOT...LOC 2100Z 129DEG 12KT 3149 8962

19
Special weather statement, Sep 9, 3:15 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Jackson MS
415 PM CDT Mon Sep 9 2019

MSZ047-053-092145-
Warren MS-Claiborne MS-
415 PM CDT Mon Sep 9 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL WARREN AND
NORTHEASTERN CLAIBORNE COUNTIES UNTIL 445 PM CDT...

At 415 PM CDT, Meteorologists were tracking a strong thunderstorm
near Le Tourneau, or 9 miles south of Vicksburg, moving west at 20
mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Vicksburg, Le Tourneau and Yokena around 430 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3214 9100 3216 9100 3216 9102 3221 9101
      3219 9100 3221 9098 3224 9098 3225 9097
      3227 9098 3230 9097 3228 9095 3232 9090
      3228 9071 3226 9073 3225 9071 3223 9073
      3208 9073 3212 9103
TIME...MOT...LOC 2115Z 101DEG 18KT 3219 9085

19
Special weather statement, Sep 9, 3:32 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Jackson MS
432 PM CDT Mon Sep 9 2019

MSZ060-061-092215-
Adams MS-Franklin MS-
432 PM CDT Mon Sep 9 2019

...A STRONG THUNDERSTORM WILL AFFECT WESTERN FRANKLIN AND
NORTHEASTERN ADAMS COUNTIES UNTIL 515 PM CDT...

At 432 PM CDT, Meteorologists were tracking a strong thunderstorm
over Cranfield, or 10 miles east of Natchez, moving north at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Cranfield around 445 PM CDT.
  Stanton around 515 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3135 9115 3135 9121 3137 9122 3136 9126
      3137 9127 3136 9128 3136 9131 3134 9135
      3134 9137 3157 9141 3159 9140 3161 9142
      3163 9140 3163 9115 3161 9115 3161 9111
      3133 9110 3132 9112
TIME...MOT...LOC 2132Z 164DEG 9KT 3150 9121

19
Local storm report, Sep 9, 3:37 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
437 PM CDT MON SEP 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     TSTM WND DMG     MIZE                    31.87N 89.56W
09/09/2019                   SMITH              MS   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN IN THE MIZE AREA.

&&

JPM
Local storm report, Sep 9, 3:49 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
449 PM CDT MON SEP 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     TSTM WND DMG     2 NE COLLINS            31.65N 89.54W
09/09/2019                   COVINGTON          MS   EMERGENCY MNGR

            TREE DOWN ALONG HWY 84 EAST OF COLLINS AT
            CUTOFF RD.

&&

JPM

The radar

The Jackson/Brandon,MS radar (KDGX), 174 km away, was scanning. The volume nearest the first event began at 21:57 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Richland

When
September 9, 3:55 PM CST
Where
Richland County, 0.69 mi N of Girard
Measured
60 kt (69 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
32.490, -91.820

Downburst winds blew down a few power lines and uprooted a few trees near Girard in the Tupelo Drive and Girard Road areas. Some of the trees and large tree branches fell onto homes.

Thunderstorm Wind, Richland

When
September 9, 4:02 PM CST to 4:03 PM CST
Where
Richland County, 2.2 mi SE of Start to 0.3 mi WSW of Crew Lake
Measured
83 kt (96 mph) estimated gust
Property damage
$450,000
Reported by
NWS Storm Survey
Coordinates
32.454, -91.849

A microburst with estimated maximum gusts of 95 mph produced a 2.5 mile by 1.2 mile swath of damage near Start, including numerous downed hardwood limbs and some snapped or uprooted hardwood trees. Several sheds were damaged or destroyed, and one home had the roof ripped off the east side. Others had some shingle damage and lost pieces of siding. The skirting was loosened on several mobile homes, and the porches were completely blown off of two mobile homes. A small grain silo was overturned.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2019Every state in 2019This day in weather historyWarnings in Louisiana, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 856479, 856478.